Skip to main content
Log in

Perturbation theory for infinite-dimensional integrable systems on the line. A case study

  • Published:
Acta Mathematica

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

References

  • [A]Ablowitz, M. J., Applications of slowly varying nonlinear dispersive wave theories.Stud. Appl. Math., 50 (1971), 329–344.

    MATH  Google Scholar 

  • [AKNS]Ablowitz, M. J., Kaup, D. J., Newell, A. C. &Segur, H. The inverse scattering transform—Fourier analysis for nonlinear problems.Stud. Appl. Math.. 53 (1974), 249–315.

    MathSciNet  Google Scholar 

  • [AS]Ablowitz, M. J. &Segur, H. Solitons and the Inverse Scattering Transform SIAM Stud. Appl. Math., 4. SIAM, Philadelphia, PA, 1981.

    MATH  Google Scholar 

  • [BC]Beals, R. &Coifman, R. R., Scattering and inverse scattering for first order systems.Comm. Pure Appl. Math., 37 (1984), 39–90.

    MathSciNet  MATH  Google Scholar 

  • [Br]Bronski, J. C., Nonlinear scattering and analyticity properties of solitons.J. Nonlinear Sci., 8 (1998), 161–182.

    Article  MATH  MathSciNet  Google Scholar 

  • [CG]Clancey, K. &Gohberg, I.,Factorization of Matrix Functions and Singular Integral Operators, Oper. Theory: Adv. Appl., 3, Birkhäuser, Basel-Boston, MA, 1981.

    MATH  Google Scholar 

  • [Cr]Craig, W., KAM theory in infinite dimensions, inDynamical Systems and Probabilistic Methods in Partial Differential Equations (Berkeley, CA 1994), pp. 31–46. Lectures in Appl. Math., 31 Amer. Math. Soc., Providence, RI, 1996.

    Google Scholar 

  • [CrW]Craig, W. &Wayne, C. E. Newton's method and periodic solutions of nonlinear wave equations.Comm. Pure Appl. Math., 46 (1993), 1409–1498.

    MathSciNet  MATH  Google Scholar 

  • [DIZ]Deift, P., Its, A., &Zhou, X., Long-time asymptotics for integrable nonlinear wave equations, inImportant Developments in Soliton Theory 1989–1990, pp. 181–204. Springer-Verlag Berlin, 1993.

    Google Scholar 

  • [DKMVZ]Deift, P., Kriecherbauer, T., McLaughlin, K. T.-R., Venakides, S. &Zhou, X., Strong asymptotics of orthogonal polynomials with respect to exponential weights.Comm. Pure Appl. Math., 52 (1999), 1491–1552.

    Article  MathSciNet  MATH  Google Scholar 

  • [Du]Duren, P. L.,Theory of H p Spaces, Pure Appl. Math., 38. Academic Press, New York-London, 1970.

    MATH  Google Scholar 

  • [DZ1]Deift, P. &Zhou, X., A steepest descent method for oscillatory Riemann-Hilbert problems. Asymptotics for the MKdV equation.Ann. of Math (2), 137 (1993), 295–368

    Article  MathSciNet  Google Scholar 

  • [DZ2]—Long-Time Behaviour of the Non-Focusing Nonlinear Schrödinger Equation. A Case Study. New Series: Lectures in Math. Sciences., 5. University of Tokyo. Tokyo, 1994.

    Google Scholar 

  • [DZ3]— Near integrable systems on the line. A case study—perturbation theory of the defocusing nonlinear Schrödinger equation.Math. Res. Lett., 4 (1997), 761–772.

    MathSciNet  MATH  Google Scholar 

  • [DZ4]Deift, P. & Zhou, X. Long-time asymptotics for solutions of the NLS equation with initial data in a weighted Sobolev space. Preprint, 2002,ArXiv:math.AP/0206222.

  • [DZ5]Deift, P. & Zhou, X. AprioriL p estimates for solutions of Riemann-Hilbert problems. Preprint, 2002.ar Xiv:math. CA/0206224.

  • [DZW]Deift, P. & Zhou, X. An extended web version of this paper, posted on http://www.ml.kva.se/publications/acta/webarticles/deift.

  • [FaT]Faddeev, L. &Takhtajan, L.,Hamiltonian Methods in the Theory of Solitons. Springer Series in Soviet Mathematics. Springer-Verlag, Berlin, 1987.

    MATH  Google Scholar 

  • [FL]Fokas, A. S. &Liu, Q. M. Asymptotic integrability of water waves.Phys. Rev. Lett, 77 (1996), 2347–2351.

    Article  MathSciNet  MATH  Google Scholar 

  • [GV1]Ginibre, J. &Velo, G. On a class of nonlinear Schrödinger equations, III. Special theories in dimensions 1,2 and 3.Ann. Inst. H. Poincaré Phys. Théor., 28 (1978), 287–316.

    MathSciNet  Google Scholar 

  • [GV2]— Scattering theory in the energy space for a class of nonlinear Schrödinger equations.J. Math. Pures Appl. (9), 64 (1985), 363–401.

    MathSciNet  MATH  Google Scholar 

  • [H]Hartman, P.,Ordinary Differential Equations, Wiley & Sons, New York, 1964.

    MATH  Google Scholar 

  • [HLP]Hardy, G. H., Littlewood, J. E. &Pólya, G.,Inequalities, 2nd edition. Cambridge Univ. Press Cambridge, 1952.

    MATH  Google Scholar 

  • [HN]Hayashi, N. &Naumkin, P. I., Asymptotics for large time of solutions to the nonlinear Schrödinger and Hartree equations.Amer. J. Math., 120 (1998), 369–389.

    MathSciNet  MATH  Google Scholar 

  • [K1]Kaup, D. J., A perturbation expansion for the Zakharov-Shabat inverse scattering transform.SIAM J. Appl. Math., 31 (1976), 121–133.

    Article  MATH  MathSciNet  Google Scholar 

  • [K2]— Second-order perturbations for solitons in optical fibers.Phys. Rev. A, 44 (1991), 4582.

    Article  Google Scholar 

  • [Ka]Kappeler, T., Solutions to the Korteweg-de Vries equation with irregular initial profile.Comm. Partial Differential Equations. 11 (1986), 927–945.

    MATH  MathSciNet  Google Scholar 

  • [KGSV]Kivshar, Y. S., Gredeskul, S. A., Sanchez, A. &Vazques, L., Localization decay induced by strong nonlinearity in disordered system.Phys. Rev. Lett. L, 64 (1990), 1693.

    Article  Google Scholar 

  • [KM]Karpman, V. I., &Maslov, E. M., Structure of tails produced under the action perturbations on solitons.Soviet Phys. JETP, 48 (1978), 252–259.

    Google Scholar 

  • [KM]Kaup, D. J. &Newell, A. C., Solitons as particles, oscillators, and in slowly changing media: a singular perturbation theory.Proc. Roy. Soc. London Ser. A, 361 (1978), 413–446.

    Article  Google Scholar 

  • [Ko]Kodama, Y., On integrable systems with higher order corrections.Phys. Lett. A., 107 (1985), 245–249.

    Article  MathSciNet  Google Scholar 

  • [Ku1]Kuksin, S., Hamiltonian perturbations of infinite-dimensional linear systems with an imaginary spectrum.Funct. Anal. Appl., 21 (1987), 192–205.

    MATH  MathSciNet  Google Scholar 

  • [Ku2]—Nearly Integrable Infinite-Dimensional Hamiltonian Systems. Lecture Notes in Math., 1556, Springer-Verlag, Berlin, 1993.

    MATH  Google Scholar 

  • [MKS]McKean, H. P. &Shatah, J., The nonlinear Schrödinger equation and the nonlinear heat equation reduction to linear form.Comm. Pure Appl. Math., 44 (1991), 1067–1080.

    MathSciNet  MATH  Google Scholar 

  • [MKS]McLaughlin, D. W. &Scott, A. C. Perturbation analysis of fluxon dynamics.Phys. Rev. A., 18 (1978), 1652–1680.

    Article  Google Scholar 

  • [MMT]Majda, A. J., McLaughlin, D. W. &Tabak, E. G., A one-dimensional model for dispersive wave turbulence.J. Nonlinear Sci., 7 (1997), 9–44.

    MathSciNet  MATH  Google Scholar 

  • [Mo1]Moser, J., Finitely many mass points on the line under the influence of an exponential potential—an integrable system, inDynamical Systems, Theory and Applications. (Seattle, WA, 1974). pp. 467–497. Lecture Notes in Phys., 38. Springer-Verlag, Berlin, 1975.

    Google Scholar 

  • [Mo2]— A rapidly convergent iteration method and non-linear differential equations, II.Ann. Scuola Norm. Sup. Pisa (3), 20 (1966), 499–535.

    MATH  MathSciNet  Google Scholar 

  • [N]Nikolenko, N. V., The method of Poincaré normal forms in problems of integrability of equations of evolution type.Russian math. Surveys, 41 (1986), 63–114.

    Article  MATH  MathSciNet  Google Scholar 

  • [O]Ozawa, T. Long range scattering for nonlinear Schrödinger equations in one space dimension.Comm. Math. Phys. 139 (1991), 479–493.

    Article  MATH  MathSciNet  Google Scholar 

  • [P]Poincaré, H., Sur les propriétés des fonctions définies par les équations aux différences partielles (Thèses présentées à la Faculté des Sciences de Paris, 1879), inEuvres, tome I., pp. IL-CXXXII Gauthier-Villars, Paris, 1928.

    Google Scholar 

  • [RS]Reed, M. &Simon, B. Methods of Modern Mathematical Physics, III. Scattering Theory. Academic Press, New York-London, 1979.

    MATH  Google Scholar 

  • [Si]Siegel, C. L., Über die Normalform analytischer Differentialgleichungen in der Nähe einer Gleichgewichtslösung.Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. Math.-Phys.-Chem. Abt. (1952), 21–30.

  • [St]Strauss, W. A., Dispersion of low-energy waves for two conservative equations.Arch. Rational. Mech. Anal., 55 (1974), 86–92.

    Article  MATH  MathSciNet  Google Scholar 

  • [W]Whitham, G. B.,Linear and Nonlinear Waves. Wiley-Interscience, New York-London-Sidney, 1974.

    MATH  Google Scholar 

  • [Z1]Zhou, X. L 2-Sobolev space bijectivity of the scattering and inverse scattering transforms.Comm. Pure Appl. Math. 51 (1998), 697–731.

    Article  MathSciNet  Google Scholar 

  • [Z2]— Strong regularizing effect of integrable systems.Comm. Partial Differential Equations, 22 (1997), 503–526.

    MATH  MathSciNet  Google Scholar 

  • [Za]Zakharov, V. E.,Kolmogorov Spectra in Weak Turbulence Problems. Handbook Plasma Phys., Vol. 2, 1984.

  • [ZaM]Zakharov, V. E. &Manakov, S. V., Asymptotic behavior of nonlinear wave systems integrated by the inverse scattering method.Soviet Phys. JETP, 44 (1976), 106–112.

    MathSciNet  Google Scholar 

  • [ZaS]Zakharov, V. E. &Shabat, A. B., Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media.Soviet Phys. JETP, 34 (1972), 62–69.

    MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Additional information

In memory of Jürgen Moser

A more detailed, extended version of this paper is posted on http://www.ml.kva.se/publications/acta/webarticles/deift. Throughout this paper we refer to the web version as [DZW].

Rights and permissions

Reprints and permissions

About this article

Cite this article

Deift, P., Zhou, X. Perturbation theory for infinite-dimensional integrable systems on the line. A case study. Acta Math. 188, 163–262 (2002). https://doi.org/10.1007/BF02392683

Download citation

  • Received:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF02392683

Keywords

Navigation